This month, Allyson Pishko, MD, MSCE, discusses management of residual vein thrombosis in a patient with a history of DVT.
And don’t forget to check out next month’s clinical dilemma – send in your responses for a chance to win an ASH Clinical News-themed prize!
A 73-year-old man with past medical history of HIV (on treatment), benign prostatic hypertrophy (BPH), hyperlipidemia, and type 2 diabetes was referred for history of bilateral iliofemoral deep vein thrombosis (DVT) status post vena cava (IVC) filter placement. The patient was admitted to our hospital after presenting with hematuria due to BPH. This required continuous bladder irrigation with urgent cystoscopy and hematoma evacuation. He then underwent a transurethral prostate resection and prostate artery embolization. These procedures were complicated by epididymitis requiring antibiotics. He was found to have bilateral iliofemoral DVT during this admission and, due to concurrent bleeding, underwent IVC filter placement. He was not placed on anticoagulation. An ultrasound performed a month later revealed occlusive DVT in bilateral common iliac veins, bilateral common femoral veins, the right superficial femoral vein, and the right popliteal vein that was significantly worse when compared to the ultrasound a month prior. The patient did not start anticoagulation.
A third ultrasound three months after his initial presentation was performed in the context of an evaluation for IVC filter removal. The only abnormality seen was within the left femoral vein where there was echogenic material noticed compatible with DVT. This extended from the proximal femoral vein through the distal femoral vein with a small recanalized segment. With the improvement in the clot burden and chronic appearance of the remaining clot, it was unclear to the interventional team whether the filter should be removed. He was thus referred to hematology.
How do you manage the finding of residual vein thrombosis in patients who have had a DVT (provoked or unprovoked)?
Questions regarding the significance of residual vein thrombosis commonly arise in my practice. My usual response is that this finding does not change my management of patients with a history of DVT. I do not routinely order repeat lower extremity ultrasounds after a DVT in the absence of new or worsening symptoms. If residual vein thrombosis is noted on a repeat ultrasound done for other reasons, I do not use this finding to determine the duration of anticoagulation.
In this case, if the DVT occurred during the patient’s hospitalization for hematuria, I would classify this as a “DVT provoked by a major transient risk factor.”1 There is not a better methodology for predicting DVT recurrence than assessing first if there is a major or minor provoking risk factor present and, if so, whether that risk factor is transient or persistent. I treat events provoked by a transient major risk factor (such as this case) with three months of anticoagulation.2 If the patient had an absolute contraindication to anticoagulation, a temporary IVC filter is reasonable until the patient is able to tolerate anticoagulation. I am not surprised that a repeat ultrasound one month after this patient’s initial DVT showed worsening clot. This is the highest risk period for recurrent clot and the patient was not receiving anticoagulation. This finding does not justify leaving the IVC filter in place. I would recommend removing the IVC filter once the patient can tolerate anticoagulation or three months from the initial event. The repeat ultrasound at the three-month mark showing “chronic thrombosis” also does not sway my decision to remove the filter, nor would it make me consider restarting anticoagulation after a provoked event. It is important to note that it can be challenging to determine if there is new or chronic thrombosis by ultrasound alone, particularly if the imaging was done at different institutions. I often try to send a D-dimer together with the ultrasound if a patient with previous extensive DVT has symptoms potentially concerning for a recurrence (with a normal D-dimer essentially ruling out acute clot).
If this case were an unprovoked DVT, my recommendations would still not be influenced by the presence or absence of residual vein thrombosis. There are a number of studies on this topic, many of which are summarized in a meta-analysis by Carrier, et al.3 This meta-analysis included nine prospective cohort studies and five randomized controlled trials and found a modestly increased risk of recurrent venous thromboembolism (VTE) in patients with residual vein thrombosis when both provoked and unprovoked DVTs were considered (odd ratio = 1.24; 95% CI 0.9-1.7). However, when only patients with unprovoked events were included, there was no significant association of residual vein thrombosis (identified after stopping anticoagulation) with VTE recurrence. Importantly, the authors note the methodology for defining residual vein thrombosis is not standardized.3 Many of the measures/techniques used to identify residual vein thrombosis are not routinely reported on ultrasounds obtained in clinical settings (e.g., percent of vein diameter occupied by thrombosis). Thus, ultrasound findings do not change how I manage unprovoked DVTs. I typically advise all patients with an unprovoked VTE to consider long-term anticoagulation, given there are no contraindications. I feel most strongly about this for males, as they have a higher recurrence risk than females.4 If a female patient is interested in stopping anticoagulation after an unprovoked event, I often send a D-dimer drawn off of anticoagulation to identify patients who may be at a sufficiently low risk of VTE recurrence to support discontinuing anticoagulation.5 Admittedly, D-dimer testing also has numerous limitations. The current ASH VTE Clinical Practice Guidelines recommend against use of any of the current prognostic scores (which includes residual vein thrombosis and D-dimer) to guide decisions on long-term anticoagulation.2 Identifying who will be among the approximately 30% of patients who will have a recurrent VTE after an initial unprovoked event has been a research goal of many studies, but unfortunately remains elusive.4
- Kearon C, Ageno W, Cannegieter SC, et al. Categorization of patients as having provoked or unprovoked venous thromboembolism: guidance from the SSC of ISTH. J Thromb Haemost. 2016;14(7):1480-1483.
- Ortel TL, Neumann I, Ageno W, et al. American Society of Hematology 2020 guidelines for management of venous thromboembolism: treatment of deep vein thrombosis and pulmonary embolism. Blood Adv. 2020;4(19):4693-4738.
- Carrier M, Rodger MA, Wells PS, Righini M, Le Gal G. Residual vein obstruction to predict the risk of recurrent venous thromboembolism in patients with deep vein thrombosis: a systematic review and meta-analysis. J Thromb Haemost. 2011;9(6):1119-1125.
- Khan F, Rahman A, Carrier M, et al. Long term risk of symptomatic recurrent venous thromboembolism after discontinuation of anticoagulant treatment for first unprovoked venous thromboembolism event: systematic review and meta-analysis. BMJ. 2019;366:l4363. Published 2019 Jul 24.
- Kearon C, Parpia S, Spencer FA, et al. Long-term risk of recurrence in patients with a first unprovoked venous thromboembolism managed according to d-dimer results; A cohort study. J Thromb Haemost. 2019;17(7):1144-1152.
How did readers respond? Check out You Make the Call – Readers’ Response.
NEXT MONTH'S CLINICAL DILEMMA
We have a 51-year-old male patient in Belgium who was diagnosed with blastoid mantle cell lymphoma four months ago. The presentation was aggressive with spleen, lymph node, and bone marrow involvement, constitutional symptoms, and a very high C-reactive protein level. We treated him with three cycles of R-CHOP after which he his disease progressed, though we planned to add three cycles of R-cytarabine if he had responsive disease. We tested his diagnostic sample and found the presence of a TP53 mutation. Instead of R-cytarabine, we treated with R-DHAX (rituximab, dexamethasone, cytarabine, and oxaliplatin) and started a donor search. After two cycles, his disease progressed again. We started ibrutinib, lenalidomide, and rituximab, but after one month of therapy, the lymphoma continues to progress. We are looking for CAR T-cell therapy trials in the surrounding countries (there are no such trials for mantle cell lymphoma in Belgium), as well as other types of therapy being tested in clinical trials. However, there is a possibility that he cannot be included in a trial because of the speed of his disease progression and because liver invasion has led to a high bilirubin concentration.
If clinical trials are not available, do you think there is anything we can do? One option may be to try to reduce the tumor burden and proceed to allogeneic transplant. For example: Dexa-BEAM (dexamethasone, carmustine, etoposide, cytarabine, and melphalan) followed by stem cell collection, autologous transplant after BEAM conditioning, and then allotransplant. Or bendamustine instead of Dexa-BEAM? We don’t think that bortezomib or temsirolimus will lead to a response, nor that venetoclax would work because the disease is refractory to ibrutinib. Do you agree?
Disclaimer: ASH does not recommend or endorse any specific tests, physicians, products, procedures, or opinions, and disclaims any representation, warranty, or guaranty as to the same. Reliance on any information provided in this article is solely at your own risk.